You are experiencing fever, nasal congestion, body aches, sore throat, or a bothersome combination of all of them. You’ve made sure it’s not Covid-19, and now you want to reach out for one, or more, over-the-counter cold medications. But even OTC medications should be used with caution. How do we know which cold medications can be taken safely at the same time?
Some combinations aren’t safe, and some are okay. Grab a tissue, and learn what you can do for relief, and how to avoid complications. In any case, always make sure to read the ingredients list of every medication you are taking, and to read and follow all directions on the package label.
Rules for Mixing Cold Medications
There are two types of cold medications: multi-symptom, and single symptom. As a rule, multi-symptom cold and cough medications should not be taken together. Single-symptom medications are often safe to mix as long as they do different things; for example, you may safely take a decongestant with a pain reliever, but if you combine two pain relievers you must look very carefully at the label and make sure you are not mixing ingredients that might put you at risk.
If you need to take more than one medication at a time, check the ingredients lists of each one to ensure the medications you are using do not have the same, or similar, active ingredients.
Here's a list of “can and cannot combine”, common over-the-counter medications available in the U.S to help you take your medications safely. But remember, it’s always best to talk to your pharmacist, especially when mixing medications.
To Mix or Not To Mix
When seeking relief for a cold, there are three possible groups of medicine you may be going for:
- Pain relievers/fever reducers
- Cough and cold relievers
- Decongestants and antihistamines
Let’s look at safe and unsafe combinations:
Pain Relievers/Fever Reducers:
Possible active ingredients to look out for: Ibuprofen, Acetaminophen, Aspirin (ASA), Naproxen.
Medications containing Ibuprofen are, among others:
- Advil PM
Make sure to never take ibuprofen with naproxen. You can alternate it with acetaminophen, but always make sure you are not taking more than the recommended amount for each medication in a 24-hour period or with each dose.
Always review the ingredients lists of the medications you are using.
Medications containing Acetaminophen are, among others:
- Benadryl Cold/Flu
- Alka-Seltzer Plus Cold & Flu
- Theraflu Severe Cold & Cough
- Coricidin HBP Cold & Flu
- Vicks DayQuil Cold & Flu
Tylenol (or generic acetaminophen) can be combined with ibuprofen. You can also take Tylenol while taking naproxen. Alternating Tylenol with ibuprofen is okay, as long as you make sure you are not taking more than the recommended amount for each medication in a 24-hour period or with each dose.
Do not take more than one medication that contains the active ingredient acetaminophen. Make sure to always read the ingredient list on the medications you are taking.
Medications containing Aspirin (Acetylsalicylic Acid, ASA) are, among others:
- BC Powder
Medications containing aspirin and salicylates should never be given to a child or teen under age 18, because it can cause Reye’s syndrome, which is a very serious, though rare, illness that can harm the liver and brain.
Aspirin should not be combined with other pain relievers (unless your healthcare provider specifically instructs it).
Avoid taking Aspirin when you are taking other products that contain aspirin such as Alka-Seltzer, BC Powder, Bufferin, Excedrin, Ecotrin, Goody's, Lortab, and Vanquish. Note that Pepto-Bismol also contains a derivative of aspirin and should also be used with caution when taking aspirin.
Medications containing Naproxen are, among others:
- Aleve PM
Naproxen is not a common ingredient in multi-symptom medications, but always make sure not to take it with medications containing ibuprofen
Cold and Cough Relievers
Possible active ingredients to look out for: Guaifenesin (an expectorant), Dextromethorphan, (a cough suppressant)
Medications containing Guaifenesin are, among others:
- Equate Tussin DM
- Robitussin Cough + Chest Congestion DM
- Vicks DayQuil
Guaifenesin is the active ingredient in all multi-symptom cold and cough remedies. You must not take more than one product containing guaifenesin. Pay attention to the ingredients list on the medication you are taking because there are many common medications that contain guaifenesin.
Medications containing Dextromethorphan (cough suppressant) are, among others:
- Robitussin Long-Acting Cough & Cold
- Children's Dimetapp Cold & Cough
- Pediacare Children's Cough & Congestion
- Vicks DayQuil Cough
- Vicks NyQuil Cough
- Alka-Seltzer Plus Cold and Cough Formula
- Mucinex DM
- Robitussin Cough & Cold CF
- Sudafed PE Cold + Cough
- Theraflu Cold & Cough
- Triaminic Cold and Cough
- Tylenol Cold + Cough
There are many medications that contain dextromethorphan. Dextromethorphan should not be combined with other medications that contain a cough suppressant, so make sure to always read the ingredients list of every medication you take.
Decongestants and Antihistamines
Possible active ingredients to look out for: Phenylephrine or Pseudoephedrine (decongestants), Diphenhydramine (an antihistamine)
Medications containing Phenylephrine or Pseudoephedrine (decongestants) are, among others:
- Tylenol Cold Multi-Symptom
- Alka-Seltzer Plus
- Robitussin Multi-Symptom
Make sure not to mix medications containing phenylephrine, pseudoephedrine, or other decongestants. Look at the active ingredients to ensure your safety.
Medications containing Diphenhydramine (an antihistamine) are, among others:
- Benadryl topical cream
- Allegra (fexofenadine)
- Advil PM (as well as any other "PM" medication)
- PediaCare Children's Allergy & Cold
- Sudafed PE
- Claritin (loratadine)
- Zyrtec (cetirizine)
Unless specifically instructed by your healthcare provider, medications containing antihistamines should not be mixed. Look out for diphenhydramine or other antihistamines in the list of active ingredients in your medications, and do not combine medications that contain them.
One last thing: when mixing medications, it’s not just the cold medications you need to be cautious about; check the potential interactions of any medication that you plan to take, both OTC and prescription. For instance, blood thinners may pose a risk when combined with cold medications. If you are taking antidepressants, avoid cold/flu medications that contain dextromethorphan, which may increase the risk of a rare side effect called serotonin syndrome. As a rule, it’s best to avoid alcohol while using cold medications, as alcohol may worsen some of the possible side effects. If you plan on driving while taking medications, read the instructions on the labels to avoid risk. Also be aware that some cold and cough medications may have side effects, such as drowsiness, nausea, diarrhea or constipation.
If you are pregnant, this may limit what medicines you can take. As a rule, your obstetrician should have a list of approved over-the-counter medicines you can take during pregnancy. You may consult the U.S. Food and Drug Administration's website but your own healthcare provider is the best source of information on what's right for you and your baby, especially if you have a pre-existing condition, are considered high-risk, or are on other medications. Be aware that most decongestants are contraindicated in pregnancy.
Children under the age of 6 should not take over-the-counter medications for coughs and colds, with the exception of painkillers and fever-reducers. Additionally, use caution before giving these medications to children under the age of 12.
If you are not sure what medication to take, if your condition worsens, or if you are worried about any side effects you are experiencing, Antidote Health can connect you with professionals who can help. We offer regular monitoring and complete digital management solutions to help busy people like you stay on top of your health. Our services are affordable and convenient, so you can get the care you need without the hassle. Contact Antidote Health today and see how we can help you.